Alert archive / Michigan / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 71, NWS Detroit, MI

August 28, 2001Livingston County, Michigan

NWS Detroit, MI issued this severe thunderstorm warning at Aug 28, 2001, 12:34 AM EDT for Livingston County, Michigan. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Aug 28, 2001, 12:34 AM EDT (04:34 UTC)
Expired
Aug 28, 2001, 1:15 AM EDT
In force
41 min
Issued by
NWS Detroit, MI
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Livingston County, MI

The radar

The Detroit radar (KDTX), 49 km from the middle of the area, began a volume at 04:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Detroit, MI (KDTX), launched 00:00Z, 4.6 hours before the alert went out and 53 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 00:00Z on 2001-08-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 638 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 00:00Z on 2001-08-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 54 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
638 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
1500 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
54 m²/s²
0-3 km storm-relative helicity
130 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

990 
WUUS53 KDTX 280435
SVRDTX
MIC093-280515-

BULLETIN - EAS ACTIVATION/IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
1234 AM EDT TUE AUG 28 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LIVINGSTON COUNTY IN SOUTHEAST MICHIGAN

* UNTIL 115 AM EDT

* AT 1234 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 5 MILES SOUTHWEST OF PARKERS CORNERS...OR 10
  MILES SOUTHWEST OF HOWELL...MOVING EAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  HOWELL AT 1250 AM EDT
  CHILSON AT 100 AM EDT
  BRIGHTON AT 110 AM EDT

THIS STORM IS CAPABLE OF PRODUCING HAIL UP TO ONE INCH IN DIAMETER.
HAIL OF THIS SIZE MAY DAMAGE WINDOWS...ALUMINUM SIDING...OR
VEHICLES...IF ACCOMPANIED BY STRONG WIND GUSTS. STAY INSIDE AWAY FROM
WINDOWS UNTIL THE STORM HAS PASSED.

LAT...LON 4264 8424 4247 8428 4246 8372 4259 8369

GSS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 27, 10:26 PM EDT, 2 hours 8 minutes earlier.

Area forecast discussion, Aug 27, 10:26 PM EDT, 2 hours 8 minutes before
SOUTHEAST MICHIGAN AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
1026 PM EDT MON AUG 27 2001

RADAR TRENDS LOOKING AS THOUGH NUMEROUS/LIKELY POPS REST OF NIGHT
WILL BE A LONG SHOT. DWINDLING THERMODYNAMICS WITH LOSS OF
HEATING...WITH MAIN SHORTWAVE LAGGING BEHIND...SO WIDESPREAD
ORGANIZED CONVECTION LOOKS LESS AND LESS LIKELY. BELIEVE SCATTERED
SHOWERS AND THUNDERSTORMS FOR THE OVERNIGHT WILL COVER.

.DTX...NONE.

DWD

In the hours before

Special weather statement, Aug 27, 7:38 PM EDT, 4 hours 56 minutes before
MIZ047>049-053>055-060>063-068>070-075-076-082-083-280800-

SEVERE WEATHER OUTLOOK FOR SOUTHEAST MICHIGAN
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
738 PM EDT MON AUG 27 2001

...SEVERE WEATHER POTENTIAL STATEMENT FOR SOUTHEAST MICHIGAN...

DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY.

SHOWERS AND THUNDERSTORMS ARE LIKELY ACROSS ALL OF SOUTHEAST
MICHIGAN TONIGHT. THERE IS A CHANCE THAT A FEW OF THE STORMS WILL
REACH SEVERE LIMITS...REQUIRING SPOTTER ACTIVATION.

SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP ALONG AND AHEAD
OF A COLD FRONT MOVING THROUGH NORTHERN LOWER MICHIGAN...AND WILL
MOVE INTO SOUTHEAST MICHIGAN DURING THE LATE EVENING AND OVERNIGHT
HOURS.

THE STRONGEST STORMS WILL BE CAPABLE OF WIND GUSTS AROUND 60 MPH AND
HAIL AROUND 1 INCH IN DIAMETER...AS THEY MOVE EAST AT 30 MPH. THE
BEST CHANCE OF SEVERE WEATHER WILL BE NORTH OF I 69 UNTIL ABOUT
3 AM. AFTER THAT...THE CHANCE OF SHOWERS AND THUNDERSTORMS WILL
CONTINUE BUT THE CHANCE FOR SEVERE STORMS WILL BE REDUCED. ALL OF
THE RAIN ACTIVITY WILL MOVE INTO OHIO AND ONTARIO BY SUNRISE.

STAY TUNED TO NOAA WEATHER RADIO...OR YOUR FAVORITE MEDIA OUTLET...
FOR THE LATEST WEATHER INFORMATION. YOU CAN ALSO ACCESS THE LATEST
WEATHER SERVICE FORECASTS ON THE INTERNET AT

HTTP://WWW.CRH.NOAA.GOV/DTX/START.HTM (ALL LOWER CASE)

BT
Special weather statement, Aug 27, 11:15 PM EDT, 1 hour 19 minutes before
MIZ047>049-053>055-060>063-068>070-075-076-082-083-281000-

SEVERE WEATHER OUTLOOK FOR SOUTHEAST MICHIGAN
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
1115 PM EDT MON AUG 27 2001

...SEVERE WEATHER POTENTIAL STATEMENT FOR SOUTHEAST MICHIGAN...

DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY.

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS ALL OF
SOUTHEAST MICHIGAN DURING THE OVERNIGHT HOURS. THERE IS A CHANCE
THAT A FEW OF THE STORMS WILL REACH SEVERE LIMITS...REQUIRING
SPOTTER ACTIVATION.

SHOWERS AND THUNDERSTORMS WILL CONTINUE TO FIRE ALONG AND AHEAD OF A
COLD FRONT WHICH WILL BE MOVING THROUGH SOUTHEAST MICHIGAN DURING
THE OVERNIGHT HOURS. THE THREAT OF THUNDERSTORMS WILL END IN THE
SAGINAW VALLEY AROUND 4 AM...IN THE THUMB COUNTIES AROUND 5 AM...AND
OVER THE REST OF SOUTHEAST MICHIGAN BY SUNRISE.

ISOLATED STORMS COULD PRODUCE WIND GUSTS TO 60 MPH AND HAIL AROUND
1 INCH IN DIAMETER...AS THEY MOVE EAST AT 30 MPH. MOST
THUNDERSTORMS...HOWEVER...WILL PRODUCE WIND GUSTS UP TO 35 MPH AND
POSSIBLY SMALL HAIL. ALL STORMS OVERNIGHT WILL LIKELY PRODUCE BRIEF
HEAVY RAINFALL AND FREQUENT LIGHTNING STRIKES.

STAY TUNED TO NOAA WEATHER RADIO...OR YOUR FAVORITE MEDIA
OUTLET...FOR THE LATEST WEATHER INFORMATION. YOU CAN ALSO ACCESS THE
LATEST WEATHER SERVICE FORECASTS ON THE INTERNET AT

HTTP://WWW.CRH.NOAA.GOV/DTX/START.HTM (ALL LOWER CASE)

DWD

Nearby

Severe Thunderstorm Warnings in Michigan, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.